Puerto Rico, 2007

Wildfire in Puerto Rico, March 1, 2007

March 1, 2007 · NWS SJU · 1 event in 1 county or zone

The beginning of March continued to be dry but the region made a turn for the better by month’s end with the exception of the east-southeast which continued to be dry. In early March, the focus was on the drought which seemed to be slowly creeping westward towards the western interior portions of Puerto Rico but this area was gradually pushed back to the east as the rains of the latter part of…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The beginning of March continued to be dry but the region made a turn for the better by month’s end with the exception of the east-southeast which continued to be dry. In early March, the focus was on the drought which seemed to be slowly creeping westward towards the western interior portions of Puerto Rico but this area was gradually pushed back to the east as the rains of the latter part of the month materialized. Over one hundred grassland fire incidents were reported across the island many in municipalities designated as D0 and D1 by the U.S Drought Monitor. The southern half of the island was still under the abnormally dry classification at the end of the month, with the south, southeast, and southern slopes under a moderate drought classification. The Puerto Rico Government declared the southern municipalities from Patillas to Cabo Rojo under state of emergency and approved the release of 2 million dollars to provide assistance to cattle ranchers. Around 8 thousand acres were impacted by the grassland fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 1, 3:03 PM AST, 27 minutes earlier.

Area forecast discussion, Mar 1, 3:03 PM AST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
ISSUED BY NATIONAL WEATHER SERVICE MIAMI FL
303 PM AST THU MAR 1 2007

&&

.SHORT TERM...

RECENT SATELLITE IMAGERY INDICATES LACK OF AFTERNOON
CONVECTION SO FAR OVER THE LOCAL ISLANDS...WITH WATER VAPOR
IMAGERY INDICATING RELATIVELY DRY MID TO UPPER LEVELS. AFTERNOON
THUNDERSTORMS WERE REMOVED FROM THE AFTERNOON AND EVENING HOURS
FORECAST OVER THE NORTHWEST PORTIONS OF PUERTO RICO.

.LONG TERM...

DRY AND STABLE MID TO UPPER LEVELS ARE FORECAST TO PREVAIL OVER
THE LOCAL ISLANDS FOR AT LEAST THE NEXT SEVERAL DAYS. LATEST
GUIDANCE CONTINUES TO SHOW A SURFACE RIDGE IN THE WESTERN ATLANTIC
FORECAST TO MOVE TO THE CENTRAL ATLANTIC AND INCREASING THE LOCAL
PRESSURE GRADIENT IN THE NORTHEAST CARIBBEAN...WITH AN INCREASE IN
THE SURFACE WINDS TO AT LEAST THE 15 TO 20 KNOT RANGE. THIS WILL
ALSO BRING IN SOME LIMITED LOW LEVEL MOISTURE...BUT IS FORECAST TO
REMAIN RESTRICTED TO 700 MB AND BELOW. WITH STABLE MID TO UPPER
LEVELS FORECAST...THIS WILL INHIBIT ANY SYNOPTIC SCALE LIFT AND
POTENTIAL FOR CONVECTION SHOULD ALSO BE LIMITED THROUGH THE
WEEKEND. SO AFTERNOON SHOWER ACTIVITY THROUGH THE WEEKEND SHOULD
REMAIN LIMITED.

&&

.AVIATION...

THE WIND FORECAST WILL BE MOSTLY CLIMATOLOGICAL...I.E. RULED BY
THE DIURNAL LAND/SEA BREEZES...SLIGHTLY ENHANCED BY A FORECAST
INCREASE IN THE LOCAL PRESSURE GRADIENT.

&&

.MARINE...

THE FORECAST INCREASE IN THE WINDS TO THE 15 TO 20 KNOT RANGE IN
RESPONSE TO THE LOCAL INCREASED PRESSURE GRADIENT WILL BUILD SEAS
ACROSS THE LOCAL ATLANTIC AND CARIBBEAN WATERS TO THE 5 TO 6 FOOT
RANGE THROUGH THE WEEKEND...BUT MAINLY IN THE OFF SHORE
WATERS....WITH A PRECAUTIONARY STATEMENT IN EFFECT FOR THE OFF
SHORE ATLANTIC AND CARIBBEAN WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  71  87  71  86 /  30  20  10  10
STT  75  84  74  84 /  40  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

60
Hazardous weather outlook, Mar 1, 6:18 AM AST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST THU MAR 1 2007

PRZ001>013-AMZ710>750-021000-
618 AM AST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL DEVELOP TODAY AND THERE
COULD ALSO BE A COUPLE OF THUNDERSTORMS...MAINLY OVER THE CENTRAL
AND WESTERN INTERIOR...WEST AND NORTHWEST SECTIONS OF PUERTO RICO
THIS AFTERNOON. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...A FEW
LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN SOME MINOR
FLOODING OF LOW LYING AREAS AND BRIEF PONDING OF WATER ON ROADWAYS.
SMALL BOAT OPERATORS ARE URGED TO EXERCISE CAUTION ACROSS ALL OF THE
LOCAL CARIBBEAN WATERS TODAY...DUE TO THE COMBINATION OF WINDS AND
SEAS. DESPITE SOME LIMITED RAINFALL TODAY...THE ONGOING...EXTENDED
DRY CONDITIONS IN MANY AREAS...WILL CONTINUE THE HIGH RISK OF GRASS
AND BRUSH FIRES...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE ISLAND.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-021000-
618 AM AST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS ARE EXPECTED ACROSS THE LOCAL
ISLANDS TODAY. A COUPLE OF LOCATIONS COULD RECEIVE ENOUGH RAINFALL
TO RESULT IN SOME BRIEF PONDING OF WATER ON ROADWAYS. SMALL BOAT
OPERATORS ARE URGED TO EXERCISE CAUTION ACROSS ALL OF THE LOCAL
CARIBBEAN WATERS TODAY...DUE TO THE COMBINATION OF WINDS AND SEAS.
DESPITE SOME LIMITED RAINFALL TODAY...THE ONGOING...EXTENDED DRY
CONDITIONS IN MANY AREAS...WILL CONTINUE THE HIGH RISK OF GRASS AND
BRUSH FIRES. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast

When
March 1, 3:30 PM AST
Where
Northeast forecast zone
Reported by
Emergency Manager

A grassland fire was reported along road 960, Morovis sector of Rio Grande.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24268.